South Carolina, 2021

Damaging Winds and Lightning Strike in South Carolina, August 2, 2021

August 2, 2021 · NWS CHS · 3 events in 2 counties and zones

An environment marked by warm and moist conditions favored strong to severe thunderstorms while an outflow boundary collided with a sea breeze circulation under mid-level energy traversing across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

An environment marked by warm and moist conditions favored strong to severe thunderstorms while an outflow boundary collided with a sea breeze circulation under mid-level energy traversing across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 2, 5:12 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 2, 5:12 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
612 PM EDT Mon Aug 2 2021

.SYNOPSIS...
A stationary front will maintain unsettled weather including
the chance for heavy rainfall across the area through the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Increased POPs across southeastern GA to reflect current radar
activity. Boundary interactions have caused numerous showers and
thunderstorms to form over southeastern GA.

An arching boundary was slowly pushing south over Berkeley
County, intersecting with the sea breeze over the McClellanville
area. KCLX detected several returns near the sea breeze and
across inland SE GA. Convection should continue to increase in
coverage into this evening, supported by MLCAPE between
1500-2000 J/kg. DCAPE values are expected to range between
700-1000 J/kg, yielding well-defined outflow boundaries.
Additional thunderstorms will likely develop along the
boundaries, especially across SE GA. Isolated to scattered
showers and thunderstorms may linger across the CWA through
tonight. Low temperatures are forecast to range in the low to
mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Aloft, an anomalously strong mid-level trough will continue to deepen
just west of the Ohio River Valley. As the trough continues to
deepen shortwaves will likely travel over the region, enhancing the
forcing necessary for showers/thunderstorms to develop. At the
surface a stationary front will remain positioned over or just north
of the forecast area. The region will remain poised under a very
moist atmosphere featuring PWATs over 2.0 inches and surface-based
CAPE values generally between 1000-1500 J/kg. This environment will
support numerous showers/thunderstorms throughout most of the
daylight hours and possibly into each night. Severe parameters are
not very supportive of severe thunderstorm formation, however a
strong to marginally severe storm cannot be ruled out.

Flooding will be the main concern through the forecast period, as
there is the potential for heavy rain each day. Some areas have seen
heavy rainfall within the last several days, increasing the flooding
threat. Although there is not coastal flooding expected during the
period, any rain that falls around high tide has the potential to
enhance flood risk. WPC has outlooked the area in a Slight Risk for
Excessive Rainfall through the next three days. Generally 3 to 4
inches across SE GA and 4 to 6 across SE SC. Although there is the
potential for localized higher amounts. The flooding threat is
expected to increase each day as the week progresses, as each day
has the potential for heavy rainfall.

Temperatures through the period are expected to be slightly below
normal, with low to mid 80s during the day and low to mid 70s at
night.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Mid-level troughing will continue through the weekend, then Atlantic
high pressure will slowly become the dominate feature by early next
week. Although high pressure will slowly build into the region this
weekend an unsettled weather pattern is still expected as the moist
airmass will still be positioned over our region. Shower/thunderstorm
coverage will be less extensive than earlier in the week,
however flooding is still a concern as the soils will be very
saturated. Temperatures will slowly rise closer to normal, with
highs around 90 by the start of next week.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Thunderstorms are possible into early evening, highlighted with
VCTS at KCHS and KJZI and TEMPO at KSAV between 21-01Z.
Isolated to scattered convection may linger across the region
tonight. After daybreak Tuesday, sfc low pressure is expected to
approach from the SW. As the low approaches, MVFR ceilings and
rounds of showers/thunderstorms will develop from south to
north. The KSAV TAF will feature MVFR ceilings and showers after
13Z.

Extended Aviation: Periods of flight restrictions are expected this
week, especially in showers/thunderstorms.

&&

.MARINE...
Tonight: A stationary front will linger inland, with a broad area of
low pressure over the Midlands of SC. This pattern will provide the
marine zones with steady south winds between 10-15 kts. Seas are
forecast to range from 2-4 ft.

Tuesday through Saturday: South to southwesterly winds generally 10
to 15 knots will prevail through the period with seas 2 to 4 feet.
Late Tuesday into Wednesday there is a chance that wind gusts could
exceed 25 knots, especially in the 20 to 60 nm GA waters. Small
Craft Advisories could be needed. Numerous showers/thunderstorms are
expected through the period as well, bringing higher wind gusts and
locally higher wave heights.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...CPM/NED
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...CPM/NED
MARINE...CPM/NED
Hazardous weather outlook, Aug 2, 2:07 AM EST, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
307 AM EDT Mon Aug 2 2021

AMZ330-350-352-354-374-030715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
307 AM EDT Mon Aug 2 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-030715-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
307 AM EDT Mon Aug 2 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Heavy Rain/Flooding: Showers and thunderstorms with locally heavy
rainfall will impact much of the region this afternoon and tonight.
The rain could be heavy at times and produce flooding of low-lying
and poor drainage areas. Isolated instances of flash flooding are
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy Rainfall/Flooding: Unsettled weather will develop across the
area this week as a cold front stalls near the region. Periods of
locally heavy rainfall are likely with flash flooding possible,
especially in low-lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 2, 3:02 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
402 PM EDT Mon Aug 2 2021

GAZ141-022030-
Coastal McIntosh-
402 PM EDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...

At 402 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Sapelo Island
to near Darien, and moving southeast at 10 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Darien, Wolf Island, Carnigan, Blackbeard Island, Valona, Sapelo
Island, Little Saint Simons Island and Meridian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3129 8142 3130 8142 3132 8144 3133 8144
      3133 8145 3134 8148 3157 8130 3153 8114
      3149 8116 3140 8122 3129 8123
TIME...MOT...LOC 2002Z 302DEG 7KT 3148 8128 3132 8142

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 2, 3:13 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston SC
413 PM EDT Mon Aug 2 2021

SCZ050-022045-
Charleston-
413 PM EDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 413 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Awendaw, or 13 miles southwest of
McClellanville, moving southeast at 10 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Mount Pleasant, Awendaw, Garris Landing, Price Inlet, Bull Island and
Capers Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3298 7951 3297 7952 3288 7955 3282 7968
      3290 7978 3305 7966 3298 7948
TIME...MOT...LOC 2013Z 301DEG 9KT 3296 7964

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 2, 3:29 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Charleston SC
429 PM EDT Mon Aug 2 2021

GAZ116-117-119-137>141-022100-
Inland McIntosh-Coastal Liberty-Coastal Chatham-Inland Liberty-Inland
Bryan-Coastal McIntosh-Coastal Bryan-Long-
429 PM EDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH, CHATHAM AND LONG COUNTIES...

At 428 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles southeast of
Fort Mcallister to near McIntosh, and moving southeast at 20 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Hinesville, Jones, Walthourville, Midway, Riceboro, Allenhurst,
Harris Neck and St. Catherines Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3152 8151 3180 8166 3187 8108 3182 8098
      3171 8110 3161 8110
TIME...MOT...LOC 2028Z 301DEG 16KT 3183 8110 3178 8151

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 2, 3:47 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Charleston SC
447 PM EDT Mon Aug 2 2021

SCZ050-052-022115-
Tidal Berkeley-Charleston-
447 PM EDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 447 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Garris Landing, or 8 miles northeast of
Mount Pleasant, moving southwest at 15 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Mount Pleasant, Daniel Island, Isle Of Palms, Sullivan's Island,
Awendaw, Boone Hall Plantation, Garris Landing and Mount Pleasant
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3285 7962 3276 7979 3284 7991 3293 7981
      3295 7977 3297 7977 3300 7973 3294 7957
TIME...MOT...LOC 2047Z 023DEG 14KT 3291 7971

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Aug 2, 3:52 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
452 PM EDT MON AUG 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 S RINCON              32.25N  81.25W
08/01/2021                   EFFINGHAM          GA   PUBLIC

            RESIDENCE ON HAMPTON COURT IN PADDLEFORD PLANTATION HAD
            SOME ROOF SHINGLES BLOWN OFF AND DAMAGE TO TWO PEAR
            TREES.

&&

EVENT NUMBER CHS2100503

RFM
Special weather statement, Aug 2, 3:58 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston SC
458 PM EDT Mon Aug 2 2021

GAZ116-117-119-137>141-022130-
Inland McIntosh-Coastal Liberty-Coastal Chatham-Inland Liberty-Inland
Bryan-Coastal McIntosh-Coastal Bryan-Long-
458 PM EDT Mon Aug 2 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH, CHATHAM AND LONG COUNTIES...

At 458 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles east of
Sunbury to Walthourville, and moving southeast at 10 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Hinesville, Tibet, Jones, Walthourville, Midway, Riceboro, Allenhurst
and Harris Neck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3155 8168 3179 8164 3182 8110 3176 8104
      3171 8110 3162 8110 3149 8117 3149 8131
TIME...MOT...LOC 2058Z 337DEG 9KT 3178 8117 3176 8161

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Charleston

When
August 2, 5:30 PM EST
Where
Charleston County, 0.69 mi N of Charleston Hgts
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
32.860, -79.970

The media reported a large oak tree struck by lightning and down on a home along Grayson Street, which caused significant roof and structural damage to approximately one third of the home.

Thunderstorm Wind, Colleton

When
August 2, 7:00 PM EST to 7:01 PM EST
Where
Colleton County, 3.5 mi N of Cottageville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.980, -80.490

The Colleton County 911 Call Center reported a tree down on Wesley Grove Road near the intersection with Chance Lane.

Thunderstorm Wind, Colleton

When
August 2, 7:31 PM EST to 7:32 PM EST
Where
Colleton County, 2.9 mi E of Canadys
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.050, -80.570

The South Carolina Highway Patrol reported a tree down near the intersection of Augusta Highway and Byrd Farm Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978125, 978295, 979037.